Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Amarillo, TX

April 19, 2003Lipscomb County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 19, 2003, 3:50 PM CDT for Lipscomb County, Texas; Beaver County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 3:50 PM CDT (20:50 UTC)
Expired
Apr 19, 2003, 4:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Beaver County, OK, Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 192050
SVRAMA
OKC007-TXC295-192145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA
  NORTHERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 445 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF DARROUZETT...OR ABOUT 17 MILES
  NORTH OF LIPSCOMB...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SLAPOUT...FOLLETT AND DARROUZETT

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3656 10046 3640 10050 3634 10001 3666 10002

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:10 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 19, 2:10 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT SAT APR 19 2003

COLD FRONT MOVING THRU NRN PANHANDLES ATTM...WITH SURFACE LOW N OF
BORGER. STRONG WLY WINDS ACROSS THE SRN TX PANHANDLE WITH DRYLINE
MOVING INTO SOUTHWESTERN OK. WRAP AROUND MOISTURE RESULTING IN A
FEW SHOWERS AND TSTMS BEGINNING TO AFFECT THE FORECAST AREA. SHOWERS
MOVING INTO THE OK PANHANDLE AND WRN TEXAS PANHANDLE. LOOKS ISOLATED
TO SCT SHOWERS WILL AFFECT THE PANHANDLES A GOOD PART OF THE
OVERNIGHT PERIOD WITH BEST CHANCES ACROSS THE NE ZONES. THE SEVERE
THREAT APPEARS TO HAVE SHIFTED JUST EAST OF THE AREA THIS AFTN AND
EVENING.

SFC HIGH BUILDS INTO THE AREA SUNDAY. LIGHT WINDS BY SUN AFTN AND
EVENING. NEXT UPR SYSTEM TO AFFECT THE AREA BY TUES AND WED. MODELS
INDICATING THAT ADEQUATE LOW LEVEL MOISTURE WILL RETURN TUES ON
SOUTHERLY WINDS. WITH SWLY FLOW ALOFT STAGE MAY BE SET FOR SCT
STORMS TUE AFTN AND EVENING...SOME POSSIBLY SEVERE. BY WED UPR
SYSTEM MOVES ACROSS...DRYLINE BECOMES MUCH BETTER DEFINED...WITH
THE PRIMARY SEVERE WX THREAT ACROSS ERN ZONES. WK COLD FRONT TO MOVE
THROUGH THU NIGHT...WITH SLIGHTLY COOLER TEMPS FRI. NEXT UPR SYSTEM
TO AFFECT THE AREA NEXT WEEKEND. WILL LEAVE SAT DRY FOR NOW...AS
SUN LOOKS BETTER FOR PCPN AT THIS POINT.

CHILLY NIGHT TONIGHT AND BELOW AVE TEMPS ON SUNDAY. GRADUAL WARMING
WITH SEASONAL TEMPS EXPECTED MON THRU THU.

FCSTID = 09

AMARILLO    37 65 40 73 / 20 00 00 10
BEAVER      38 62 39 71 / 30 00 00 00
BOISE CITY  33 62 36 70 / 20 00 00 10
BORGER      38 65 40 73 / 20 00 00 00
BOYS RANCH  36 65 39 72 / 20 00 00 10
CANYON      39 67 41 73 / 20 00 00 10
CLARENDON   42 69 43 73 / 20 00 00 00
DALHART     34 63 37 71 / 20 00 00 10
GUYMON      36 62 38 71 / 20 00 00 00
HEREFORD    39 69 40 74 / 20 00 00 10
LIPSCOMB    40 63 39 71 / 30 00 00 00
PAMPA       41 66 40 73 / 20 00 00 00
SHAMROCK    42 67 42 73 / 20 00 00 00
WELLINGTON  43 69 44 74 / 20 00 00 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Apr 19, 1:00 PM CDT, 2 hours 50 minutes before
OKZ001>003-TXZ001>020-201100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE POTENTIAL FOR SEVERE THUNDERSTORMS OVER THE PANHANDLE REGION HAS
DIMINISHED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS MAY ALSO DEVELOP ON TUESDAY AND WEDNESDAY AS
ANOTHER UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE TOWARDS THE
PANHANDLES FROM THE SOUTHERN GREAT BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NUNEZ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:06 AM CDTSevere Thunderstorm WarningAMACollingsworth54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.